Alert archive / New Mexico / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS El Paso, TX

December 29, 2021Otero County, New Mexico

NWS El Paso, TX issued this winter storm watch at Dec 29, 2021, 3:32 PM MST for Otero County, New Mexico. It took effect at Dec 31, 2021, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2021, 3:32 PM MST (22:32 UTC)
In effect from
Dec 31, 2021, 5:00 AM MST
Expired
Dec 30, 2021, 9:05 PM MST
In force
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS44 KEPZ 292232
WSWEPZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
332 PM MST Wed Dec 29 2021

NMZ402-415-301400-
/O.NEW.KEPZ.WS.A.0002.211231T0000Z-220101T1800Z/
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
Including the cities of Silver City, Lake Roberts, and Cloudcroft
332 PM MST Wed Dec 29 2021

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY AFTERNOON 
THROUGH SATURDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 12
  inches possible for areas above 7,500 feet. 3 to 6 inches
  possible for areas between 6 to 7500 feet, with under 3" 
  expected below 6000 ft. Winds could gust as high as 50 to 60 
  mph. Highest wind gusts will be possible late-afternoon Friday 
  and Saturday.
 
* WHERE...The higher terrain of south central and southwest New
  Mexico. 

* WHEN...From Thursday afternoon through Saturday morning.

* ADDITIONAL DETAILS...Strong winds may produce blowing and
  drifting snow, and create poor visibilities..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
832 
WWUS44 KEPZ 301149
WSWEPZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
449 AM MST Thu Dec 30 2021

NMZ402-415-310000-
/O.EXT.KEPZ.WS.A.0002.211231T1200Z-220101T1800Z/
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
Including the cities of Silver City, Lake Roberts, and Cloudcroft
449 AM MST Thu Dec 30 2021

...WINTER STORM WATCH NOW IN EFFECT 6AM FRIDAY THROUGH NOON
SATURDAY...

* WHAT...Heavy snow and blowing snow possible. Total snow
  accumulations of 6 to 12 inches possible for areas above 7,500
  feet. Highest mountain peaks could see amounts up to 15". 3 to 
  6 inches possible for areas between 6 to 7500 feet, with under 
  3" expected below 6000 ft. Winds could gust as high as 45 mph, 
  creating areas of reduced visibilities in blowing and drifting 
  snow.

* WHERE...The higher terrain of south central and southwest New 
  Mexico.

* WHEN...From 6 AM Friday to Noon Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult to
  impossible. Some roads may be closed. Significant travel delays
  are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. If you must travel in
this area, carry an emergency kit in your car. For the latest road 
conditions, dial 5 1 1.

&&

$$
902 
WWUS44 KEPZ 302120
WSWEPZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
220 PM MST Thu Dec 30 2021

NMZ403-408-414-416-310700-
/O.EXB.KEPZ.WS.A.0002.220101T0000Z-220102T0000Z/
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mimbres, Hurley, Hillsboro, Mescalero, 
Timberon, Mayhill, and Sacramento
220 PM MST Thu Dec 30 2021

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of up to 6
  inches possible by Saturday afternoon between 6,000 and 7,500
  feet. Winds could gust as high as 50 mph, creating areas of 
  reduced visibilities in blowing and drifting snow on Saturday.

* WHERE...Portions of south central and southwest New Mexico.

* WHEN...From Friday afternoon through Saturday afternoon.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Some roads may be closed. Significant travel 
  delays are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

NMZ402-415-310700-
/O.EXT.KEPZ.WS.A.0002.211231T1200Z-220102T0000Z/
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
Including the cities of Silver City, Lake Roberts, and Cloudcroft
220 PM MST Thu Dec 30 2021

...WINTER STORM WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY AFTERNOON...

* WHAT...Heavy snow and blowing snow possible. Total snow
  accumulations of 6 to 12 inches possible for areas above 7,500
  feet. Highest mountain peaks could see amounts up to 15".  
  Winds could gust as high as 45 mph, creating areas of reduced 
  visibilities in blowing and drifting snow on Saturday.

* WHERE...The higher terrain of south central and southwest New 
  Mexico.

* WHEN...From late tonight through Saturday afternoon.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Some roads may be closed. Significant travel 
  delays are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. If you must travel in
this area, carry an emergency kit in your car. For the latest
road conditions, dial 5 1 1.

&&

$$
952 
WWUS44 KEPZ 310405
WSWEPZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
905 PM MST Thu Dec 30 2021

NMZ402-415-311400-
/O.UPG.KEPZ.WS.A.0002.211231T1200Z-220102T0000Z/
/O.NEW.KEPZ.WS.W.0005.211231T1200Z-220102T0000Z/
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
Including the cities of Silver City, Lake Roberts, and Cloudcroft
905 PM MST Thu Dec 30 2021

...WINTER STORM WARNING IN EFFECT FROM 5 AM FRIDAY TO 5 PM MST
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 12
  inches in the Gila/Black Range and 8 to 14 inches in the
  Sacramento Mountains. Winds gusting as high as 30 to 50 mph 
  throughout the period.

* WHERE...Portions of south central and southwest New Mexico.

* WHEN...From 5 AM Friday to 5 PM MST Saturday.

* ADDITIONAL DETAILS...Winds will create considerable blowing snow
  and low wind chill temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NMZ403-414-311400-
/O.UPG.KEPZ.WS.A.0002.220101T0000Z-220102T0000Z/
/O.NEW.KEPZ.WS.W.0005.220101T0000Z-220102T0000Z/
Southern Gila Foothills/Mimbres Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mimbres, Hurley, Mescalero, and Timberon
905 PM MST Thu Dec 30 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM FRIDAY TO 5 PM MST
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7
  inches. Winds gusting as high as 30 to 50 mph throughout the 
  period.

* WHERE...Portions of south central and southwest New Mexico.

* WHEN...From 5 PM Friday to 5 PM MST Saturday.

* ADDITIONAL DETAILS...Winds will create considerable blowing snow
  and low wind chill temperatures. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NMZ408-416-311400-
/O.UPG.KEPZ.WS.A.0002.220101T0000Z-220102T0000Z/
/O.NEW.KEPZ.WW.Y.0013.220101T0000Z-220102T0000Z/
Eastern Black Range Foothills-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Hillsboro and Mayhill
905 PM MST Thu Dec 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 5 PM MST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches.
  Winds gusting as high as 30 to 50 mph throughout the period.


* WHERE...Portions of south central and southwest New Mexico.

* WHEN...From 5 PM Friday to 5 PM MST Saturday.

* ADDITIONAL DETAILS...Winds will create considerable blowing snow
  and low wind chill temperatures. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Slusher/Hefner

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this winter storm watch went out at Dec 29, 3:24 PM MST, 8 minutes earlier.

Area forecast discussion, Dec 29, 3:24 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
324 PM MST Wed Dec 29 2021

.SYNOPSIS...
Enjoy Thursday as it's a relatively calm day before a storm
system brings lowland rain showers, mountain snow, and strong
wind to the forecast area starting Thursday night through
Saturday. Friday will be the best chance for lowland rain and
mountain snow chances. A winter weather watch has been issued for
elevations above 7500 feet as they could see 6-12" of snow
starting Thursday, ending Saturday. A cold front behind this
system will bring subfreezing temperatures area wide Sunday
morning. Dry and mild conditions will return to the Borderland by
early next week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
The calm before the storm, as they say. Storm system will be near
the central CA coast overnight, with not much of an impact felt.
Winds will be light through the night (maybe a mild breeze or two
early), except mildly breezy across higher terrain, with scattered
clouds and cool lows (but seasonably mild).

Low pressure system progresses from the central CA coast, to the
southern coast, by Thursday evening. Consequently, cloud cover will
rapidly increase as the atmosphere moistens from southwest to
northeast spatially. High temperatures will be seasonable, with
breezy, to mildly breezy, southwest winds. Precipitation nudges ever
so closer to the International Border, with likely only a few
isolated rain showers reaching the ground by 00Z. Soon after, rains
and snows are likely. But that's for the long term period.

&&

.LONG TERM...Thursday night through Tuesday...
A low off the coast of Baja will lift north toward the Borderland
overnight Thursday and Friday. As it does, the low will tap into
a deep fetch of subtropical moisture. This system will bring
mountain snow and lowland rain chances, as well as wind, and much
cooler temperatures to end the week/this weekend. I'll break down
each hazard separately.

Lowland Rain Showers: As they system draws near, precipitable
water values will increase to 0.6 to 0.8," which is nearing the
max climatological max moving average. Essentially, the
trajectory of this system will tap into this moisture to bring
beneficial widespread rainfall across the lowlands. Rain chances
start will approach the boot heel after/around 5pm on Thursday,
spreading across the region overnight and through the morning
Friday. If you are out and about on Friday, expect deteriorating
conditions starting mid-morning. This will not be continuous
rain, and breaks can be expected. Rain will move out by Saturday
morning. When all is said and done, expect 0.25 to 0.75", with
most of if falling through the day on Friday.

Snow: Snow levels will start out at 8000 feet Thursday when the
rain starts, raising through the day on Friday to roughly 9000
feet.  With that said, the highest elevations will see continuous
snow, but those in the 6000-9000 range may see some periods of
snow to rain to snow transition on Friday. Snow accumulations for
this event are expected to range from 6-12" above 8000 feet, and
3-6" between 6-8000 feet. A Winter Storm Watch has been hoisted
for the Southern Gila Highlands/Black Range and the Sacramento
Mountains above 7500 feet starting Thursday evening, through
Saturday.

Wind: Several factors will contribute to the wind. As the system
draws near, it will send a potent jet streak over the Borderland.
700mb winds will be upwards of 50+ mph through the day. Clouds and
cooler temps will will hamper the full potential of boundary layer
mixing on Friday afternoon. Regardless, we should see SE winds
15-25 mph with gusts to 40 mph Friday afternoon. A deepening lee-
side trough in SE CO will be on the move, however, Friday night.
This will aid in elevated winds through the overnight hours, but
they really ramp up on Saturday with W/NW winds 25-40 mph with
gusts to 60 mph possible. Winds decrease Saturday afternoon,
becoming calm by Sunday morning.

Cold temps: On late Saturday, this system will usher in an Arctic
airmass behind a cold front (all precip will have ended by this
time). Temperatures Sunday morning will be subfreezing across the
region and in the single digits on our mountain zones. Make sure
you take care of the 4P's on Sunday morning: Pets, plants, pipes,
people.

After this system, we go into a quasi-zonal upper level flow, with
warming temperatures and dry conditions.

&&

.AVIATION...18Z TAF CYCLE
Besides a few lingering lower CIGS across the Gila, and maybe a
stray -SNSH, relatively quiet conditions through this TAF period.
Terminals will remain VFR, with breezy west winds, 15G25KT,
through this PM. Winds slowly diminish overnight. Wind shear of
about 30KTs possible over the Sacs tonight. Much of the area will
remain dry through the cycle with some SCT250.

&&

.FIRE WEATHER...
Cool daytime high temperatures, relative to average, through Sunday.
Quiet on Thursday, but a system approaches during the overnight.
Rain, and high elevation snows, will develop and become heaviest
Friday and Friday night. Lingering snow showers are expected on
Saturday, with breezy to windy conditions both Friday and Saturday.
Total snow accumulation above 7500 feet will be generally 6 to 12
inches, more like 8 to 12 above 8000. Rain across the lowlands will
amount to generally 0.25 to 0.75", with the highest amounts west of
the Rio Grande. Sunday will be cool, but a slow warming trend starts
early next week. No precipitation threats or hazardous weather
anticipated from Sunday to next Wednesday. Ventilation generally
Poor to Good through Friday, then Excellent on Saturday and min RH's
above 35% Saturday, then moist on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 34  58  44  58 /   0  20  60  90
Sierra Blanca           33  57  40  57 /   0  10  30  60
Las Cruces              30  55  40  56 /   0  30  80  90
Alamogordo              31  55  38  54 /   0  20  70  90
Cloudcroft              22  33  26  33 /   0  30  70  80
Truth or Consequences   28  54  37  52 /   0  10  60  80
Silver City             29  44  34  44 /   0  50  90  90
Deming                  26  54  38  54 /   0  40  90  90
Lordsburg               27  52  36  53 /   0  60  90  90
West El Paso Metro      36  58  45  58 /   0  30  70  90
Dell City               28  59  38  59 /   0  10  40  70
Fort Hancock            31  63  41  64 /   0  10  30  70
Loma Linda              33  51  40  52 /   0  20  50  80
Fabens                  32  59  42  60 /   0  20  50  80
Santa Teresa            29  56  40  56 /   0  40  70  90
White Sands HQ          36  56  44  54 /   0  30  80  90
Jornada Range           29  54  39  52 /   0  20  70  90
Hatch                   28  55  39  54 /   0  20  80  90
Columbus                31  55  42  56 /   0  50  80  90
Orogrande               31  56  40  54 /   0  30  70  90
Mayhill                 28  47  33  45 /   0  20  60  80
Mescalero               25  44  29  42 /   0  20  70  80
Timberon                23  42  28  41 /   0  20  60  80
Winston                 20  47  25  47 /   0  20  70  80
Hillsboro               29  51  37  50 /   0  30  80  90
Spaceport               27  54  36  53 /   0  20  70  80
Lake Roberts            22  44  29  44 /  10  50  90  90
Hurley                  25  48  32  49 /   0  50  90  90
Cliff                   21  51  24  52 /  10  50  90  90
Mule Creek              21  44  33  45 /  10  50  90  90
Faywood                 29  49  35  48 /   0  40  90  90
Animas                  27  54  38  54 /  10  70  90  90
Hachita                 27  54  37  54 /  10  60  90  90
Antelope Wells          30  54  39  54 /  10  70  90  90
Cloverdale              32  46  39  47 /  10  70  90  90

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Storm Watch from Thursday afternoon through Saturday
     morning for NMZ402-415.

TX...None.
&&

35/33
Hazardous weather outlook, Dec 29, 5:41 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
541 AM MST Wed Dec 29 2021

NMZ401>417-TXZ418>424-301245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
541 AM MST Wed Dec 29 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Light snow in the
Gila Region will wrap up by late this morning. For this afternoon
we will see breezy to windy, west winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

We will see quiet weather on Thursday. Then on Friday and into
Saturday an approaching storm system will bring some heavy snow to
area mountains (6+ inches) and some moderate rain showers for the
lowlands. We will dry out for the weekend, but we will be cool.
Our dry cool weather will continue into the start of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.